11 months ago
Response to the opioid drugs fentanyl and carfentanil.
Guidance have been recently published by the IAB (Inter Agency Board) and the American College of Medical Toxicology - I want to share some of the information that they provide
Today I want to talk more about response to the opioid drugs fentanyl and carfentanil. We touched on this earlier and talked about the lack of guidance available to first responders. In many situations, these responders were donning Level A protection for entry into areas that the fentanyl or carfentanil was suspected to be. However, there has been more recent guidance published by the IAB (Inter Agency Board) and the American College of Medical Toxicology. I want to look at those reports today and share some of the information that they provide.
In the IAB report they mention specifically the need for performance of a hazard assessment prior to selection of protective equipment or entry into a suspected facility. In this guidance, they categorize the level of risk associated with the exposure. They discuss low risk situations and moderate risk situations where there is a low volume level of opioids present and moderate risk situations where there is a high volume level of opioids present. It also identifies high risk for particulates and high risk for chemical exposures as well.
They recommend you perform these assessments prior to selection of the PPE.
They have created a table where they identified the risk levels and compared them to the types of responders involved in that scenario. For example, emergency medical services performing patient care or law enforcement officials on patrol and they also identify the special operations performed by emergency responders.
It ties that category over to a particular type of PPE.
An additional table identifies the types of PPE that should be worn for skin protection in those scenarios.
They do specify NFPA certified products in some situations. They reference NFPA 1999 and NFPA 1994 Class 4 as types of products that could be considered acceptable in those types of responses.
The second piece of information I mentioned was from the American College of Medical Toxicology. This report was recently published and provides information on the toxicological aspects of these drugs and the results of interaction with these compounds. Contradictory to previous information provided, they do not consider incidental contact with the compounds to the skin to be a problem. They say that the drugs need to be in the bloodstream or the brain to cause those harmful effects.